Hail, Columbia
- When
- August 9, 2:23 PM CST
- Where
- Columbia County, 3.01 mi W of Okee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.350, -89.640
Lines of strong to severe thunderstorms developed near a weak cold front over southern WI during the afternoon and early evening. One brief EF0 tornado occurred in Deerfield, WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lines of strong to severe thunderstorms developed near a weak cold front over southern WI during the afternoon and early evening. One brief EF0 tornado occurred in Deerfield, WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 1:11 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 211 PM CDT Thu Aug 9 2018 .DISCUSSION... Tonight...Forecast confidence is high. The line of scattered showers/storms along a cold front should exit to the south by mid evening with drier weather moving in behind the boundary. Friday through Tuesday...Forecast confidence is high. We will be in solid persistence pattern into early next week. We should stay dry with temperatures will be at or slightly above seasonal normals with dew points in the tolerable level. Not really low, but not too juicy. Tuesday night and Wednesday...Forecast confidence is medium. The blocked pattern will become a bit more progressive by the middle of next week. A surface cold front is forecast to come through about this time, bringing us our next best chance for some showers and storms. The upper pattern looks very complicated with a couple of closed lows over the U.S. One over the east coast, the other over the central plains. && .AVIATION(18Z TAFS)... A line of showers and storms will continue to push south through the area late this afternoon and evening. We could see some brief MVFR conditions as the line moves through. The main threat with these storms will be strong damaging winds. Look for the activity to clear out by early to mid evening. Otherwise, look for mainly VFR conditions through the TAF period. There could be some patchy fog later tonight due to light winds and clearing skies, especially in areas that got some rain. && .MARINE... Late afternoon/evening thunderstorms will be a threat to mariners, mainly south of Port Washington. Things will quiet down by mid evening with quiet conditions continuing through the weekend. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Friday and Aviation/Marine...Davis Friday Night through Thursday...Davis
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 218 PM CDT Thu Aug 9 2018 WIZ046-047-051-052-056>060-062>072-101930- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 218 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a marginal risk for severe thunderstorms in southern Wisconsin. A few storms may become strong to severe through early this evening south of a line from Milwaukee to Sauk City. Isolated gusty winds and small hail are possible along with brief heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms on Wednesday but it is too early to discern the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotters reports are appreciated through early this evening. LMZ643>646-101930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 218 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight There is a marginal risk for severe thunderstorms, mainly south of Milwaukee. A few storms may become strong to severe through early this evening with isolated gusty winds and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms on Wednesday. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT THU AUG 9 2018
WIZ056-057-092000-
Columbia-Sauk-
221 PM CDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA AND SAUK
COUNTIES...
At 221 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Reedsburg to near Fall River.
Movement was southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Baraboo, Portage, Reedsburg, Columbus, Wisconsin Dells, Lake
Wisconsin, Lodi, Lake Delton, Poynette, Pardeeville, Randolph, Fall
River, West Baraboo, Rio, Cambria, Arlington, Wyocena, North Freedom,
Otsego and Merrimac.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4363 8902 4329 8902 4336 9009 4350 9019
4355 9019 4356 9024 4364 9030
TIME...MOT...LOC 1921Z 304DEG 28KT 4357 9008 4339 8900
MARQUARDTSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
224 PM CDT THU AUG 9 2018
WIZ057>059-063>066-092000-
Dodge-Columbia-Waukesha-Milwaukee-Washington-Jefferson-Dane-
224 PM CDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
SOUTHEASTERN COLUMBIA...NORTHERN WAUKESHA...WASHINGTON...NORTHEASTERN
JEFFERSON AND SOUTHERN DODGE COUNTIES...
At 224 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fall River to Merton. Movement was
southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Oak Creek, West Bend, Watertown, Mequon,
South Milwaukee, Cudahy, Beaver Dam, Hartford, Whitefish Bay,
Greendale, Pewaukee and Brown Deer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4289 8786 4328 8903 4355 8902 4335 8842
4354 8840 4354 8804 4319 8806 4319 8796
4317 8789 4306 8788 4302 8790 4299 8787
TIME...MOT...LOC 1924Z 299DEG 17KT 4338 8899 4316 8832
MARQUARDTSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
246 PM CDT THU AUG 9 2018
WIZ062-063-092015-
Iowa-Dane-
246 PM CDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN DANE COUNTY...
At 246 PM CDT, a strong thunderstorm was located over Cross Plains,
or near Middleton, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Fitchburg, Middleton, Waunakee, Verona, Monona, Mount Horeb,
Cross Plains, Shorewood Hills, Black Earth, Maple Bluff, Camp Randall
Stadium, Pine Bluff, Henry Vilas Zoo, Marxville and UW-Madison.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4307 8984 4315 8977 4323 8967 4318 8929
4292 8941 4300 8980
TIME...MOT...LOC 1946Z 288DEG 13KT 4312 8962
SPMSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 301 PM CDT THU AUG 9 2018 WIZ057-058-063-064-092045- Dodge-Columbia-Jefferson-Dane- 301 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA... NORTHEASTERN DANE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE COUNTIES... At 301 PM CDT, a strong thunderstorm was located 7 miles south of Rio, or 8 miles west of Columbus, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Sun Prairie, Columbus, Marshall, Waterloo, Fall River, Otsego, Richwood, Doylestown, Danville, Deansville, East Bristol and Hubbleton. LAT...LON 4333 8935 4346 8918 4323 8876 4304 8901 TIME...MOT...LOC 2001Z 313DEG 25KT 4335 8919 SPM
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 307 PM CDT THU AUG 9 2018 WIZ056-057-063-092100- Columbia-Sauk-Dane- 307 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COLUMBIA...EAST CENTRAL SAUK AND NORTH CENTRAL DANE COUNTIES... At 307 PM CDT, a strong thunderstorm was located near Lake Wisconsin, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Waunakee, Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette, Dane, Arlington, Merrimac, Harmony Grove, Okee and Devils Lake St Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4334 8984 4349 8971 4337 8931 4314 8950 TIME...MOT...LOC 2007Z 300DEG 17KT 4338 8969 SPM
The Milwaukee radar (KMKX), 98 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A brief EF0 tornado uprooted and snapped trees with many branches down. An industrial building suffered significant roof damage after the garage door was blown in. There was minor roof damage to an additional industrial building. Stainless steel drums and other smaller equipment was damaged from being thrown. Insulation from the damaged roof was deposited along the path of the tornado and into Deerfield Community Park.
One large tree down with high winds and pea size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764452, 764454, 764453.